Hail, Douglas
- When
- April 17, 8:50 PM CST
- Where
- Douglas County, 2.15 mi SSE of Arno
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.900, -92.740
Nickle size hail was reported.
A squall line moved out of southeast Kansas and across western Missouri from the late evening of the 17th to the early morning of the 18th. Widespread straight-line wind damage occurred near the Missouri and Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A squall line moved out of southeast Kansas and across western Missouri from the late evening of the 17th to the early morning of the 18th. Widespread straight-line wind damage occurred near the Missouri and Kansas border. Two EF-0 tornadoes occurred in Dade County and hail to the size of golfballs occurred at Joplin. Rainfall amounts averaged between one-half inch and one inch, with isolated amounts over two inches reported in Oregon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 17, 5:57 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 657 PM CDT Wed Apr 17 2019 ...Mesoscale Discussion and Update to Aviation... .MESOSCALE DISCUSSION... Issued at 629 PM CDT Wed Apr 17 2019 A few storms have fired early this evening along a boundary extending northeast from near Eureka to Garnett, KS and then into the eastern Kansas City metro. This boundary has been slowly lifting north over the last hour. Farther southwest along this boundary, thunderstorm activity is more numerous in northwest OK. Meanwhile a synoptic cold front extends from just south of St. Joseph, MO to near Topeka to Hutchison, KS. Storms have started to fire along this front in northwestern Missouri and extreme northeastern Kansas. Activity along this front should backbuild to the southwest this evening rather quickly, especially as it reaches the other boundary. Meanwhile, the 00Z KSGF RAOB indicates that a fairly strong capping inversion remains in place across the Ozarks. We therefore think that thunderstorm potential will come in two phases from later this evening into the overnight period: 1) Widely scattered activity developing in the warm sector across northern Arkansas and southern Missouri later this evening as a low level jet stream strengthens and noses into the region. Thunderstorms would tend to be elevated in nature, but could pose a hail threat. 2) Scattered to numerous storms along the cold front starting around 9-10 PM over extreme southeastern Kansas and west-central Missouri. These storms will then sag southeast with time along that front overnight. Hail up to the size of golf balls will be possible with any discrete storms. Otherwise, severe hail size potential will generally be in the quarter to half dollar range. There will be a damaging wind threat with the line of storms. This will especially be true with any bow echoes that move out of Kansas and Oklahoma. It should be noted that CAMs and several runs of the HRRR have indicated this potential, especially across southeastern Kansas and southwestern Missouri. The tornado threat remains limited and will be confined to any bow echoes which surge towards the northeast. We will have to pay particular attention to any bow echoes tracking northeast along any quasi-stationary outflow boundaries that may be present. The threat for flooding looks very low at this point given that this cold front and expected line of storms should remain fairly progressive. && .SYNOPSIS... Issued at 225 PM CDT Wed Apr 17 2019 Visible satellite and observations continue to show a stratus layer across the area and special 18z SGF sounding continues to show EML above the stratus deck. Cold front stretched from western Iowa into northeast KS and into the TX panhandle. Regional radar was showing most of the convection at this point associated with the low in Iowa and Minnesota, although some storms have started to now form in the Texas panhandle. Most of the region still had a thermal cap in place and should prevent convection from developing until very late afternoon or early evening along the cold front. The storms will be the main focus in the short term. && .SHORT TERM...(This evening through Thursday) Issued at 225 PM CDT Wed Apr 17 2019 As mentioned in the synopsis, 18z soundings from SGF into the southern plains showed a thermal cap in place which will likely hold until this evening when convection should start to develop along the front. The front will gradually work southeast into the area this evening with strong to severe storms. By this time, we are expecting most of the convection to become linear with the frontal boundary with the main risk being damaging straight line winds and some hail. If any bowing line segments can develop towards the northeast, there could be a chance for a spin-up tornado within the line segment. Most of the area will have a time frame from mid-evening into the overnight hours for the severe potential. Don't see much of a flooding risk, given the green-up taking place and the progressive nature of the front, although heavy rain is expected with the convection. The convection will linger into Thursday morning over the eastern Ozarks, but should come to an end during the afternoon hours. If there is enough instability, then some strong to severe storms will remain possible. .LONG TERM...(Thursday Night through Wednesday) Issued at 225 PM CDT Wed Apr 17 2019 Cooler temperatures will linger into Friday as the back side of the upper low continues to push through. Highs will be from the upper 50s to mid 60s. We should begin to warm back up over the weekend, into the 70s as an upper ridge builds in behind the upper trough. Models do show some differences with the strength and timing of the next energy on Sunday, but both have some showers/thunderstorms possible by late in the day into Sunday night. It looks to remain unsettled through the remainder of the long term period with a slow moving upper trough and low closing off over the region by the middle to later part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 629 PM CDT Wed Apr 17 2019 Scattered to numerous thunderstorms are expected overnight along an advancing cold front. MVFR conditions will become likely overnight with gusty and erratic winds also expected around storms. There is then some potential for IFR early Thursday morning behind the departing thunderstorms. Otherwise, MVFR is expected Thursday morning with northwest winds increasing behind the front. VFR should then return Thursday afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Schaumann
Hazardous Weather Outlook National Weather Service Springfield MO 849 PM CDT Wed Apr 17 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 849 PM CDT Wed Apr 17 2019 ...Strong to Severe Storms Tonight... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Strong to severe thunderstorms developing over south central Kansas will spread eastward into southeast Kansas and the Missouri Ozarks through the late evening and overnight hours. Thunderstorm wind gusts in excess of 60 mph will be the main threat. Hail up to golf ball size will also be possible. A limited tornado risk is confined mainly to areas along and west of an Osage Beach to Cassville line. Localized flooding will also be possible mainly over west central Missouri if storms develop repeatedly along the approaching cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms could be ongoing over portions of south central Missouri Thursday morning. This activity is expected to exit the region by late morning or mid day Thursday. An unsettled period is expected from late Sunday into the middle portion of next week. Several chances for thunderstorms will exist during the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for locations along and northwest of an Osceola to Lamar to Pittsburg Kansas line. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
Special Weather Statement
National Weather Service Springfield MO
829 PM CDT WED APR 17 2019
MOZ102-103-180200-
Barry MO-Stone MO-
829 PM CDT WED APR 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STONE AND SOUTHEASTERN
BARRY COUNTIES UNTIL 900 PM CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Grandview, or 11 miles southwest of Kimberling
City, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Table Rock Lake... Silver Dollar City...
Kimberling City... Shell Knob...
Reeds Spring... Indian Point...
Branson West... Mccord Bend...
Golden... Emerald Beach...
Arrow Point... Coney Island...
Cape Fair... Lampe...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3650 9370 3682 9355 3672 9331 3662 9331
3649 9342
TIME...MOT...LOC 0129Z 208DEG 20KT 3652 9356
SchaumannSpecial Weather Statement National Weather Service Springfield MO 925 PM CDT WED APR 17 2019 MOZ090-091-180300- Greene MO-Webster MO- 925 PM CDT WED APR 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND GREENE COUNTIES UNTIL 1000 PM CDT... At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near Strafford, moving northeast at 55 mph. Nickel size hail will be possible with this storm. Locations impacted include... Springfield... Republic... Marshfield... Battlefield... Willard... Rogersville... Strafford... Fair Grove... Fordland... Niangua... Brookline... Diggins... Glidewell... Ebenezer... Bassville... Turners... Northview... Galloway... This includes Interstate 44 between mile markers 68 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3710 9350 3742 9339 3742 9269 3709 9285 TIME...MOT...LOC 0225Z 225DEG 48KT 3723 9302 Schaumann
Special Weather Statement National Weather Service Springfield MO 930 PM CDT WED APR 17 2019 MOZ091-092-096-180300- Douglas MO-Wright MO-Webster MO- 930 PM CDT WED APR 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER... NORTHWESTERN DOUGLAS AND SOUTHWESTERN WRIGHT COUNTIES UNTIL 1000 PM CDT... At 930 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Ava, moving northeast at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Ava... Seymour... Mansfield... Norwood... Goodhope... Dogwood... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3681 9291 3699 9291 3729 9276 3706 9229 TIME...MOT...LOC 0230Z 227DEG 34KT 3693 9284 Schaumann
The Springfield radar (KSGF), 69 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
21 thunderstorm wind, 4 hail, 2 tornado, 1 flood. Local standard time, as filed.
Nickle size hail was reported.
Nickel to quarter size hail reports were relayed by amateur radio and media.
The ASOS station (KJLN) at the Joplin Airport recorded a 58 kt gust.
Golf ball sized hail was reported. Minor damage to roofs and some cars occurred.
Several large, six inch diameter limbs were reported down.
The top of an oak tree was blown onto the side of a house in Carterville causing minor damage. The report was received via social media.
Multiple powerlines were reported down in the Neck City area.
Up to quarter size hail was reported at the intersection of 20th Street and Main Street.
Falling limbs caused minor roof and gutter damage to a home in Alba. The report was received via social media.
Numerous large tree branches were downed by strong straight line winds.
Two large machine sheds sustained damaged near the intersection of County Road 150 and Redbud Road and two large transmission lines were blown down at County Road 160 and Redbud Road.
The public estimated 60-65 mph wind gusts in the rural area on the western side of Carthage.
A large tree snapped off at the trunk approximately 10 feet above the ground and fell onto a parked van. The report was received via social media.
Multiple powerlines were reported down.
Damage occurred to several buildings at the Compton Irrigation Business. The report was received via social media.
Multiple trees were blown down on and along Highway 171.
A National Weather Service storm survey found EF 0 tornado damage west and southwest of Lockwood with winds estimated at 75 mph along a 1.97 mile path. The tornado was on the ground for two minutes. Damage occurred to trees, outbuildings and a center pivot irrigation system.
The COOP Observer reported several large limbs down.
The roofs of two hog barns sustained significant damage.
A National Weather Service storm survey found EF 0 damage with winds estimated at 65 mph along a 1.04 mile path north of Greenfield. Tree damage and debris splattered on all sides of a structure were found. Only very minor damage to structures was found. Multiple outdoor objects were also displaced upwind into fencing.
Multiple pictures were received via social media of downed trees and a wooden fence blown over at Routes CC and East Dade 68.
A National Weather Service storm survey found damage caused by straight line thunderstorm winds southwest of Walnut Grove. Some tree and outbuilding damage occurred.
Several outbuildings were reported damaged, an RV was knocked on its side, and multiple trees were downed or damaged.
A National Weather Service storm survey found multiple large limbs down by straight line thunderstorm winds.
An east to west oriented barn had its doors blown off/in and a few bales of hay were blow or tumbled 75 to 100 feet to the east.
The corner of a metal roof was torn back on an outbuilding on Farm Road 137 just northwest of Ebenezer. The report was received via social media.
A few barns sustained significant roof damage from straight line winds.
The low-water crossing on MO-142 at Bennetts River was closed due to flooding over the roadway. Estimated basin-averaged rainfall of 1 to 1.5 inches had fallen over the previous 18-24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816556, 816558, 816563, 816561, 816566, 816650, 816651, 816562, 816652, 816653, 816655, 816565, 816656, 816657, 816658, 816659, 816725, 816723, 816660, 816726, 816727, 816661, 816674, 816677, 816679, 816680, 816689, 816568.